Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 348, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 27, 1998, 4:54 PM CDT for Stafford County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 27, 1998, 4:54 PM CDT (21:54 UTC)
- Expired
- Sep 27, 1998, 5:25 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 27, 5:00 PM CDT | Hail 1 | Hudson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1760 J/kg
- Mixed-layer CIN
- -246 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 272154 RRA SVRDDC KSC185-272225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 454 PM CDT SUN SEP 27 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 525 PM CDT * AT 452 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF HUDSON MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHEASTERN STAFFORD COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY4 SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. KRUSE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 2:11 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 27, 2:11 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 211 PM CDT SUN SEP 27 1998 ...SHORT TERM... MAIN CNCRN TNGT IS XTNT OF UPSLP CLDS IN MY NRN ZNS AND CHCS FOR CNVCTN ALG AND JUST N OF FNT. NGM DOING BEST AT 18Z AND WL GENERALLY USE WITH MINOR ADJUSTMENTS FOR WIND DIRECTIONS AND TEMPS IN COOLER DRIER AIR IN FAR WRN ZNS. FNT ATTM FM N OF HUT TO S OF DDC AND LBL AND MAKING ONLY VRY SLO SERLY PROGRESS. SFC LOW NOW SE OF DDC SHD DRIFT INTO CNTRL KS BY MRNG PER NGM. MSTR CNVGNC ALG BNDRY CONTS TO STEEPEN LAPSE RATES THAT AREA AND WL NEED SML POPS FOR EVE SHWRS/TSTMS IN MY SE AND NE ZNS WHERE BEST LIFT AND INSTBLTY MATCHES UP. AS FNT MOVES ON AND DRIER COOLER AIR PENETRATES THIS AREA FROM THE WEST ALL CHC FOR CNVCTN SHD SHUT OFF BY MDNGT. ELSEWHERE...UPSLP HAS NOT MATURED AS XPCTD XCPT MY FAR NE ZNS ARND HYS. THO THERE MAY BE SOME PATCHY UPSLP INDUCED CLD TNGT MOST AREAS SHD SEE MAINLY CLEAR SKIES AS UPR RDG/SBSDNC CONTS TO BUILD IN. ...LONG TERM... UPR RDG CONTS TO DOMINATE THRU MONDAY AS LEE LOW SLOLY DEEPENS OVR NEBR THUS WNDS SHD GRADUALLY RETURN TO S-SE BY MON AFTN. SBSDNC UNDER THE UPR RDG SHD KEEP SKIES MOSTLY SUNNY ALLOWING TEMPS TO WARM ONCE AGN TO READINGS VEY CLOSE TO FWC MOS. ALL MDSL IN RUFF AGREEMENT ON STARTING TO BREAK DOWN UPR RDG MON NGT INTO TUES AS LOBES OF VORT ROTATE OUT OF PAC CST UPR LO AND DRAW ON MONSOONAL FLOW OVR NM. WL PLAY SML CHC POPS IN W AND FAR N ZNS MON NGT AS CNVCTN SHD FIRE ALG LEE SLOPES AND A FEW MAY WORK E INTO MY ZNS. ON TUES W CST UPR LOW FCST BY AVN TO FINALLY LIFT OUT AND MOVE EWRD TO NEAR LAS AS NEXT LOBE OF VORT ROTATES INTO SW KS. SFC LOW IN LEE SLOPES SHD CONT TO DEEPEN IN RESPONSE TO THIS THUS INCRG SRLY BNDRY LYR FLOW AND WL MNTN BREEZY FOR ALL BUT FAR WRN ZNS. COULD ALSO BE SOME LATE DAY TSTMS WITH THIS FEATURE BUT WL PLAY THEM TO BE TUES EVE FOR NOW. LTR SHIFTS WL HV TO WATCH THIS AND ADJUST THINGS ACCORDINGLY. A LOT OF WHAT HAPPENS WITH THIS UPSTRM SYS WL DEPEND ON WHAT GEORGES DOES AND DO NOT HV A GOOD HANDLE ON THIS ATTM. JOHNSON ...EXTENDED... UKMET APPEARS TO BE THE ODD MAN OUT FOR THE EXTENDED THIS CYCLE. IT KEEPS THE UPPER LOW MUCH FARTHER TO THE WEST AND THE SFC HIGH FARTHER SOUTH THAN BOTH THE MRF AND THE ECMWF. MRF HAS BEEN FAIRLY CONSISTENT AND WILL STICK WITH IT FOR NOW. LEE TROF TO THE WEST OF THE REGION TUESDAY NIGHT WITH A COLD/COOL FRONT PUSHING THROUGH DURING THE DAY WEDNESDAY. CHANCES FOR CONVECTION WITH THE FRONT ARE IFFY RIGHT NOW AS TIMING VERY UNCERTAIN. THE BOUNDARY MOVES SOUTH OF THE REGION WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW MOVES INTO COLORADO. A STRONG SFC HIGH MOVES INTO THE GREAT LAKES REGION...AND GOOD UPSLOPE RAIN SITUATION LOOKS TO SET UP. UPSLOPE SHOULD CONTINUE UNTIL EARLY SATURDAY WHEN ANOTHER LEE TROF BEGINS TO DEVELOP AND SHIFTS WINDS BACK TO THE SOUTH. LIMITED MOISTURE AND SOUTHERLY FLOW SHOULD MAKE FOR GRADUALLY WARMING TEMPS OVER THE WEEKEND. PARKIN PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 061/090 063/090 060 000 GCK 056/088 058/088 058 002 EHA 056/089 059/087 059 002 LBL 060/090 060/090 060 002 HYS 060/088 064/089 064 002 P28 063/093 066/092 065 200
In the hours before
Special weather statement, Sep 27, 11:15 AM CDT, 5 hours 39 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-280600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1115 AM CDT SUN SEP 27 1998 AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON OR THIS EVENING EAST OF A LARNED...GREENSBURG...MEADE LINE. SYNOPSIS: A COOL FRONT FROM LARNED TO GREENSBURG AND MEADE WAS SLOWLY SHIFTING SOUTHWARD ACROSS THE REGION. AMPLE MOISTURE...LOW LEVEL CONVERGENCE AND HEATING ALONG AND EAST OF THE FRONT CONTINUES TO DESTABLIZE THE ATMOSPHERE IN THAT AREA. A WEAK UPPER LEVEL DISTURBANCE IS ON SCHEDULE TO MOVE ACROSS THIS AREA THIS AFTERNOON AND THIS EVENING. IT MAY HAVE ENOUGH STRENGTH TO TRIGGER AN ISOLATED THUNDERSTORM ALONG OR JUST EAST OF THE FRONT. ATMOSPHERIC WIND PROFILES INDICATE THAT ANY STORM WHICH FORMS IN THIS AREA COULD PRODUCE STRONG WINDS OR HAIL. OFFICIALS IN THIS AREA MAY WANT TO KEEP A SPOTTER OR TWO ON STANDBY FOR LATE AFTERNOON INTO THE EVENING HOURS. FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE: HTTP://WWW.DODGECITY.NET/NWS/ JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.